MAUDE Adverse Event Report: BOSTON SCIENTIFIC - MARLBOROUGH ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC - MARLBOROUGH ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number M0068404012
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has been received for analysis; however the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2018 that an accumax 200 laser fiber was used during a cystoscopy, ureteroscopy, stone removal and stent placement procedure in the bladder and ureter performed on (b)(6) 2018.Reportedly, the laser unit used was dornier 20 watt console.According to the complainant, during the procedure and inside the patient, the physician noted that the laser fiber was not emitting enough laser energy to break the stone even after increasing the laser settings to 1 joule.The nurse remove the laser fiber and noted that the fiber connector was hot to touch.Reportedly, the nurse was not burned.The procedure was completed with another accumax 200 laser fiber.There were no patient complications reported as a result of this event.The patient condition at the conclusion of the procedure was reported to be good.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation results: one accumax 200 laser fiber was received for evaluation.Visual analysis revealed that the exposed glass fiber tip measured approximately 3.5 mm and appeared unused.Additional examination under magnification confirmed that the tip was unused.The investigator was unable to examine  the fiber face within the sma connector because light was unable to travel to the fiber face to illuminate it, this indicated that the fiber was broken within the connector.The condition of the returned device would cause the connector to overheat and result in insufficient energy transmission during ablation thereby confirming the event.The noted damages indicate difficulty was experienced during the procedure and are likely due to anatomical or procedural factors such as tortuous anatomy or maneuvering of the device.Therefore, a review and analysis of all available information indicated that the most probable root cause is operational context.A review of the device history record (dhr) was performed; no anomalies were noted.A search of the complaint database revealed that no similar complaints exist for the specified lot.

Brand Name
ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC - MARLBOROUGH
100 boston scientific way
marlborough MA 01752
MDR Report Key7694593
Report Number3005099803-2018-02215
Device Sequence Number16424262
Product Code GEX
UDI-Device Identifier08714729784623
UDI-Public08714729784623
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K093691
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/06/2021
Device Model NumberM0068404012
Device Catalogue Number840-401
Device Lot Number0000005739
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2018
Initial Date Received by Manufacturer 06/22/2018
Supplement Date Received by Manufacturer08/16/2018
Initial Report FDA Received Date07/17/2018
Supplement Report FDA Received Date09/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1